Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 5, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jun 6, 2017, 1:51 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2017, 1:51 PM MDT (19:51 UTC)
- Expired
- Jun 6, 2017, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 146 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -351 J/kg
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
247
WGUS54 KEPZ 061951
FFWEPZ
NMC051-062245-
/O.NEW.KEPZ.FF.W.0005.170606T1951Z-170606T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
151 PM MDT TUE JUN 6 2017
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
West central Sierra County in north central New Mexico...
* Until 445 PM MDT
* At 151 PM MDT, Doppler radar indicated heavy rain across the warned
area. Up to two inches of rain have already fallen. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Hillsboro...
Emory Pass...
and Kingston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3298 10755 3289 10754 3289 10764 3288 10777
3291 10777 3292 10776 3293 10777 3300 10778
$$
MLPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 4:52 AM MDT, 8 hours 59 minutes earlier.
Area forecast discussion, Jun 6, 4:52 AM MDT, 8 hours 59 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 452 AM MDT Tue Jun 6 2017 .SYNOPSIS... Warm temperatures will continue today with many lowland areas in the upper 90s. Isolated to Scattered thunderstorms will develop in the higher terrain areas this afternoon, with isolated storms moving into the lowlands towards the evening. A push of moisture from the east tonight will set the stage for more widespread thunderstorm activity Wednesday and Thursday, with some highly localized heavy rainfall and flooding possible. The weekend continues to look very dry, warm, and somewhat breezy. && .DISCUSSION... High-amplitude upper level ridge will continue to dominate the region over the next few days. Mid-low level thermal axis will be focused along the AZ/NM border coincident with surface troughing, while surface ridge builds into central Texas. Pressure gradient will promote a continued E to SE low level flow, which will keep modest amounts of low level moisture in the area today. The low level moisture will become enhanced by outflow boundaries from thunderstorm activity over eastern New Mexico overnight, setting us up for an uptick in convection Wednesday into Thursday. To start off with today, east flow is already enhanced with downslope winds on the west slopes of the Franklin and Organ Mountains gusting generally between 35 to 45 mph. Dripping Springs RAWS recently reached 52 mph. However, surface dewpoints have not really come up in the past 24 hours... still 30s west, 50s east across the CWA. Despite this, expect a very slight increase in thunderstorm coverage today as low level winds will be less variable and more steady from the SE, helping out orographic lift. A few CAMS suggest thunderstorms will make it to ELP early this evening as outflow boundaries from storms originating over the Sacramentos and Otero Mesa converge with outflow from storms firing over the Black Range. Dewpoints over the Gila are still marginal, and the better risk of thunderstorms around ELP might be later in the evening as stronger outflow from thunderstorms in eastern New Mexico pushes in. For Wednesday, aforementioned moisture enhancement will mainly benefit areas east of the Continental Divide, and especially east of the Rio Grande. Still, enhanced instability and enhanced low level convergence along the thermally-induced surface trough axis will result in increasing thunderstorm coverage for lowland areas including around ELP and LRU. With the ridge overhead, storm motions will be very slow, with the risk of localized flooding, especially over eastern areas where PW values will be around 1 inch. Thursday will be very similar to Wednesday, with precip chances likely affected by leftover boundaries from the previous day's activity. Outflow from Wednesday's storms may help spread out the low-level moisture a bit, which would favor SW New Mexico. Thunderstorm chances will decrease Friday and be nil for the weekend as a broad upper level trough takes over. Expect temperatures near to slightly-above normal along with very dry and occasionally breezy conditions. && .AVIATION... Light SE winds will prevail today, with scattered thunderstorms developing in the higher terrain of the Gila Region and Sacramento Mountains early in the afternoon, spreading into lowland areas early in the evening. Thunderstorm risk will mainly be east of the Rio Grande (roughly speaking). Strong downburst winds will be the main threat. && .FIRE WEATHER... Temperatures will remain a few degrees above normal thanks to an upper ridge of the area. Despite the ridge, a slight increase in SE low level flow today will promote stronger orographic lift and a slight uptick in thunderstorm coverage today, especially east of the Rio Grande. Outflow from thunderstorms over eastern NM will spread westward to the Continental Divide tonight, setting the stage for more widespread thunderstorm activity Wed-Thu, with good wetting rains for the Sacramento Mountains. Still looks like a transition to warm/dry/breezy conditions for the weekend as the ridge breaks down and a deep trough dominates the western U.S. && .PRELIMINARY POINT TEMPS/POPS... El Paso 98 70 95 71 / 10 30 10 40 Sierra Blanca 92 65 91 67 / 10 50 30 40 Las Cruces 97 67 94 67 / 10 30 10 40 Alamogordo 95 65 93 66 / 20 30 20 40 Cloudcroft 71 50 71 49 / 60 50 60 50 Truth or Consequences 97 67 93 68 / 10 20 20 30 Silver City 92 63 90 60 / 20 10 20 30 Deming 98 68 96 67 / 10 10 10 30 Lordsburg 98 66 95 65 / 0 0 10 20 West El Paso Metro 98 71 95 71 / 10 30 10 40 Dell City 93 64 94 66 / 20 40 20 40 Fort Hancock 97 69 95 71 / 10 40 30 40 Loma Linda 91 64 90 66 / 30 40 20 40 Fabens 97 71 95 72 / 10 40 10 30 Santa Teresa 98 70 94 69 / 10 30 10 40 White Sands HQ 96 68 93 69 / 20 40 20 40 Jornada Range 96 66 94 68 / 10 30 10 40 Hatch 99 65 95 66 / 10 30 20 30 Columbus 100 70 97 68 / 0 10 10 30 Orogrande 96 69 94 69 / 10 40 10 40 Mayhill 77 52 77 53 / 80 50 70 60 Mescalero 81 53 80 55 / 40 50 50 50 Timberon 78 52 78 53 / 70 50 50 50 Winston 87 55 86 55 / 30 20 30 30 Hillsboro 93 60 90 61 / 30 20 40 40 Spaceport 97 63 92 65 / 10 30 10 30 Lake Roberts 88 53 88 52 / 20 10 30 30 Hurley 91 60 90 59 / 10 10 20 30 Cliff 97 60 95 60 / 20 10 20 20 Mule Creek 94 62 93 62 / 0 0 10 20 Faywood 94 62 91 62 / 20 10 30 30 Animas 99 69 97 65 / 0 0 10 20 Hachita 98 66 97 64 / 0 10 10 20 Antelope Wells 98 66 96 65 / 0 10 10 30 Cloverdale 95 64 93 61 / 0 0 10 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 25-Hardiman
Hazardous weather outlook, Jun 6, 11:10 AM MDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1110 AM MDT Tue Jun 6 2017 NMZ401>417-TXZ418>424-071800- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1110 AM MDT Tue Jun 6 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight. Isolated thunderstorms this afternoon, increasing in coverage this evening. A few storms could produce hail of three-quarter inch, along with 50 mph wind gusts. Local heavy rainfall and flooding is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday and Thursday...Scattered thunderstorms. A few storms could produce heavy rainfall and local flooding, along with moderate sized hail and gusty winds. After Thursday...no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
In the hours before
Special weather statement, Jun 6, 1:03 PM MDT, 48 minutes before
Special Weather Statement National Weather Service El Paso TX 103 PM MDT TUE JUN 6 2017 NMZ402-403-408-409-061945- Eastern Black Range Foothills NM- Southern Gila Foothills/Mimbres Valley NM- Southern Gila Highlands/Black Range NM-Sierra County Lakes NM- 103 PM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND SOUTHWESTERN SIERRA COUNTIES UNTIL 145 PM MDT... At 103 PM MDT, Doppler radar was tracking a strong thunderstorm over Kingston, or 8 miles west of Hillsboro, moving southeast at 20 mph. Pea size hail and winds in excess of 50 mph with blowing dust will be possible with this storm. Locations impacted include... Hillsboro, Emory Pass, Kingston, Lake Valley In Sierra County and Iron Creek Campground. LAT...LON 3299 10784 3306 10770 3274 10736 3263 10776 TIME...MOT...LOC 1903Z 333DEG 18KT 3289 10771 MLP
Special weather statement, Jun 6, 1:38 PM MDT, 13 minutes before
Special Weather Statement National Weather Service El Paso TX 138 PM MDT TUE JUN 6 2017 NMZ401-402-062030- Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM- 138 PM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT COUNTY UNTIL 230 PM MDT... At 136 PM MDT, Doppler radar was tracking strong thunderstorms around Cherry Creek, moving southeast 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Silver City, Bayard, Santa Clara, Hanover, Arenas Valley, Fierro, Fort Bayard, Little Walnut Village, Pinos Altos, Georgetown, Cherry Creek Campground and Mcmillan Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with the storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3272 10824 3288 10837 3300 10813 3285 10801 TIME...MOT...LOC 1936Z 239DEG 49KT 3300 10803 ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 1:03 PM MDT | Special Weather Statement | EPZ | Sierra | 42 min |
| Jun 6, 1:35 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Jun 6, 1:38 PM MDT | Special Weather Statement | EPZ | Grant | 52 min |
| Jun 6, 2:07 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 3 hr |
| Jun 6, 2:08 PM MDT | Special Weather Statement | EPZ | Otero | 52 min |
| Jun 6, 2:24 PM MDT | Areal Flood Advisory | EPZ | Otero | 66 min |
| Jun 6, 2:24 PM MDT | Special Weather Statement | EPZ | Sierra | 51 min |
| Jun 6, 2:30 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 15 min |
| Jun 6, 2:50 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Luna, Sierra | 40 min |
| Jun 6, 2:58 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 62 min |
| Jun 6, 3:01 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Luna | 33 min |
| Jun 6, 3:12 PM MDT | Areal Flood Advisory | EPZ | Grant, Luna, Sierra | 3 hr |
| Jun 6, 3:15 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 45 min |
| Jun 6, 3:27 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jun 6, 3:31 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 59 min |
| Jun 6, 3:33 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Luna | 42 min |
| Jun 6, 4:23 PM MDT | Special Weather Statement | EPZ | Luna | 52 min |
| Jun 6, 4:25 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 50 min |
| Jun 6, 4:27 PM MDT | Special Weather Statement | EPZ | Luna | 48 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.